Alert archive / Missouri / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 177, NWS Springfield, MO

May 22, 2020Ozark County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at May 22, 2020, 12:07 PM CDT for Ozark County, Missouri. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 22, 2020, 12:07 PM CDT (17:07 UTC)
Expired
May 22, 2020, 12:30 PM CDT
In force
23 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Ozark County, MO

The radar

The Springfield radar (KSGF), 115 km from the middle of the area, began a volume at 17:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 5.1 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2020-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 22 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2020-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -34 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
22 J/kg
Mixed-layer CIN
-328 J/kg
Mixed-layer LCL
704 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
-34 m²/s²
0-3 km storm-relative helicity
15 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

660 
WUUS53 KSGF 221707
SVRSGF
MOC153-221730-
/O.NEW.KSGF.SV.W.0177.200522T1707Z-200522T1730Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Springfield MO
1207 PM CDT Fri May 22 2020

The National Weather Service in Springfield has issued a

* Severe Thunderstorm Warning for...
  Ozark County in southwestern Missouri...

* Until 1230 PM CDT.

* At 1207 PM CDT, a severe thunderstorm was located near Price Place,
  or 13 miles north of Bull Shoals, moving east at 50 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Norfork Lake...                   Gainesville...
  Bakersfield...                    Theodosia...
  Pontiac...                        Sundown...
  Willhoit...                       Tecumseh...
  Udall...                          Hardenville...
  Sycamore...                       Dora...
  Isabella...                       Zanoni...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3650 9262 3666 9269 3680 9216 3679 9213
      3679 9212 3650 9212 3649 9231
TIME...MOT...LOC 1707Z 250DEG 45KT 3656 9254 

HAIL...1.00IN
WIND...60MPH
 
$$

Albano
1 follow-up statement
168 
WWUS53 KSGF 221720
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
1220 PM CDT Fri May 22 2020

MOC153-221730-
/O.EXP.KSGF.SV.W.0177.000000T0000Z-200522T1730Z/
Ozark MO-
1220 PM CDT Fri May 22 2020

...THE SEVERE THUNDERSTORM WARNING FOR OZARK COUNTY WILL EXPIRE AT
1230 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However small hail
and gusty winds are still possible with this thunderstorm.

LAT...LON 3650 9262 3666 9269 3680 9216 3679 9213
      3679 9212 3650 9212 3649 9231
TIME...MOT...LOC 1720Z 250DEG 45KT 3661 9238 

$$

Albano

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 6:14 AM CDT, 5 hours 53 minutes earlier.

Area forecast discussion, May 22, 6:14 AM CDT, 5 hours 53 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
614 AM CDT Fri May 22 2020

.SYNOPSIS...
Issued at 240 AM CDT Fri May 22 2020

Convection has started developing over the area over the western
CWA on the edge of higher 850 mb winds out of the south-southwest.
On a regional level, a thunderstorm complex was pushing southeast
out of southwest Kansas and into western Oklahoma. There are a lot
of mesoscale features at play with todays forecast which will make
things messy. Main focus will be trying to sort through all the
differing solutions for potential severe storms this afternoon and
evening. Secondary focus will be with additional rain chances
later this weekend into next week which may lead to flooding
concerns.

&&

.SHORT TERM...(Today and tonight)
Issued at 240 AM CDT Fri May 22 2020

We are expecting the current convection to continue through the
rest of the night sliding to the east. This convection is not
expected to be severe, but will have some lightning and heavy rain
associated with it. Some training cells may produce a localized
flood risk.

MCS to the west will most likely shift into the area by 12-14z and
then shift east across the area through the day. Main
redevelopment in the afternoon/evening will be possible if the
convection can clear out and instability can redevelop. The main
shortwave will be swinging northeast from southeast Kansas and
into northern MO by 06z with ridging building in behind this
shortwave during the overnight. Believe precipitation chances will
decrease significantly after midnight.

Models develop some decent instability in the southwest portion of
the CWA later in the afternoon in the wake of this mornings
conveciton along with some 35-45 kts of 0-6km bulk shear. The most
intense instability will remain southwest of the area and we are
expecting the better severe weather risk there. However, we can
still get some strong to severe storms if the instability
materializes this afternoon/evening for some large hail and
damaging winds.

.LONG TERM...(Saturday through Thursday)
Issued at 240 AM CDT Fri May 22 2020

Not a big focus for thunderstorm organization Saturday into
Saturday night in the wake of the shortwave, however can't rule
out some diurnal convection given the instability. As the next
wave approaches from the west on Sunday, our chances of
thunderstorms will be on the increase along with the risk of heavy
rain and higher flood potential. With a strong upper ridge setting
up in the east, a low will likely close off to the west of the
area with several waves of energy cycling the low through our CWA
from Monday night through at least Thursday. With the recent heavy
rains from last week, we may be looking at a flood potential again
next week.

&&

.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 611 AM CDT Fri May 22 2020

For the 12z TAFS...convection has been ongoing for much of the
overnight hours, mainly affecting the BBG/SGF sites so far. Will
also be affecting the JLN site shortly as newly developing
convection out ahead of the main MCS to the west begins to move
in. Most of this activity will affect the areas this morning.
There is the possibility of redevelopment later this afternoon
ahead of an MCV. Generally expecting MVFR and IFR conditions
within the convection and MVFR to VFR outside of the convection.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SYNOPSIS...Lindenberg
SHORT TERM...Lindenberg
LONG TERM...Lindenberg
AVIATION...Lindenberg
Hazardous weather outlook, May 22, 3:55 AM CDT, 8 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
355 AM CDT Fri May 22 2020

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-230900-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
355 AM CDT Fri May 22 2020

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Limited tornado risk.
  Limited hail risk.
  Limited thunderstorm wind damage risk.
  Limited flooding risk.
  Significant lightning risk.

DISCUSSION...

  Several rounds of thunderstorms are expected today into
  tonight. If enough instability can develop this afternoon after
  this mornings rounds of thunderstorms, then some severe storms
  will be possible by the late afternoon into the evening. Large
  hail to the size of golf balls, damaging wind in excess of 60
  mph and isolated tornadoes will all be possible. The best chance
  of severe storms will be over the southwestern portion of
  Missouri into southeast Kansas.

  In addition to the potential of severe weather, the several
  rounds of thunderstorms will likey produce heavy rain and if
  thunderstorms can train across the same locations, localized
  flooding will be possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

  There will be at least a chance of thunderstorms on nearly a
  daily basis from the weekend into the first half of next week.
  Heavy rain and flooding will also be possible as the ground
  remains fairly saturated from the heavy rainfall next week.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Lindenberg

In the hours before

Local storm report, May 22, 9:55 AM CDT, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
955 AM CDT FRI MAY 22 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0951 AM     HAIL             ROCKY COMFORT           36.75N 94.09W
05/22/2020  E1.00 INCH       NEWTON             MO   FIRE DEPT/RESCUE

            UP TO QUARTER SIZE NOW.

&&

ANGLE
Local storm report, May 22, 9:57 AM CDT, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SPRINGFIELD MO
957 AM CDT FRI MAY 22 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0950 AM     HAIL             ROCKY COMFORT           36.75N 94.09W
05/22/2020  U0.88 INCH       NEWTON             MO   FIRE DEPT/RESCUE

            CORRECTS PREVIOUS HAIL REPORT FROM ROCKY
            COMFORT TO INCLUDE MAGNITUDE.

&&

ANGLE
Local storm report, May 22, 11:27 AM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1127 AM CDT FRI MAY 22 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 AM     FLASH FLOOD      2 E PORTERVILLE         37.72N 95.03W
05/22/2020                   BOURBON            KS   LAW ENFORCEMENT

            HIGHWAY 39 CLOSED AT 40TH ST AND FLAT ROCK
            CREEK.

&&
Local storm report, May 22, 11:49 AM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1149 AM CDT FRI MAY 22 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 AM     FLOOD            3 SSE KENOMA            37.40N 94.17W
05/22/2020                   BARTON             MO   LAW ENFORCEMENT

            ROAD CLOSED AT E HWY 126 AND SE 70TH LANE.

&&
Local storm report, May 22, 12:01 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1201 PM CDT FRI MAY 22 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 AM     FLOOD            4 ESE JENKINS           36.75N 93.62W
05/22/2020                   BARRY              MO   DEPT OF HIGHWAYS

            ROAD CLOSED AT HWY EE AT FLAT CREEK.

&&
Local storm report, May 22, 12:04 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1204 PM CDT FRI MAY 22 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 AM     FLOOD            3 SSE KIRBYVILLE        36.58N 93.14W
05/22/2020                   TANEY              MO   DEPT OF HIGHWAYS

            HWY J CLOSED AT TRIGGER CREEK.

&&

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 5:55 AM CDTAreal Flood WarningSGFChristian, Greene, Stone, Taney7 hr
May 22, 7:00 AM CDTFlash Flood WarningSGFGreene6 hr
May 22, 8:44 AM CDTSpecial Weather StatementSGFJasper, McDonald, Newton61 min
May 22, 8:48 AM CDTSpecial Weather StatementSGFVernon57 min
May 22, 9:36 AM CDTSevere Thunderstorm WarningSGFBarry, Jasper, Lawrence, McDonald, Newton39 min
May 22, 10:06 AM CDTSevere Thunderstorm WarningSGFBarry, Lawrence24 min
May 22, 10:28 AM CDTSevere Thunderstorm WarningSGFBarry, Christian, Dade, Greene, Lawrence, Stone and 1 more47 min
May 22, 12:59 PM CDTAreal Flood WarningSGFGreene22 hr
May 22, 1:07 PM CDTAreal Flood WarningSGFOzark, Taney24 hr
May 22, 4:46 PM CDTAreal Flood AdvisorySGFBarry, Lawrence18 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.